Alert archive / Arkansas / Flash Flood Warnings in 2003

Flash Flood Warning 62, NWS Little Rock, AR

June 16, 2003Clark County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Jun 16, 2003, 8:12 PM CDT for Clark County, Arkansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2003, 8:12 PM CDT (01:12 UTC)
Expired
Jun 17, 2003, 12:10 AM CDT
In force
4 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Clark County, AR

The radar

The Little Rock radar (KLZK), 119 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 170114
FFWLIT
ARC019-170510-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
812 PM CDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLARK COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 1210 AM CDT

* AT 810 PM...DOPPLER WEATHER RADAR INDICATED HEAVY RAINFALL MOVING  
  NORTHWARD THROUGH SOUTHERN CLARK COUNTY. RADAR ESTIMATED THAT 1 TO 
  2 INCHES OF RAIN HAD FALLEN IN EXTREME SOUTHERN CLARK COUNTY NEAR  
  WHELEN SPRINGS BETWEEN 700 PM AND 800 PM. THE HEAVY RAINFALL WILL  
  CONTINUE TO MOVE NORTHWARD AND AFFECT CENTRAL AND NORTHERN CLARK   
  COUNTY OVER THE NEXT FEW HOURS. RADAR ALSO INDICATED THAT          
  ADDITIONAL SHOWERS AND THUNDERSTORMS WILL MOVE INTO CLARK COUNTY   
  FROM THE SOUTH OVER THE NEXT FEW HOURS. 

&&

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF YOU ENCOUNTER WATER ACROSS THE ROAD...TURN
AROUND AND GO THE OTHER WAY.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A VEHICLE DOWNSTREAM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3414 9290 3380 9295 3383 9315 3397 9338
          3432 9345

$$

22
1 follow-up statement
000 
WGUS74 KLZK 170251
FFSLIT
ARC019-170510-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
952 PM CDT MON JUN 16 2003

...FLASH FLOOD WARNING FOR CLARK COUNTY CANCELLED...

THE FLASH FLOOD WARNING FOR CLARK COUNTY THAT WAS ISSUED EARLIER 
TONIGHT HAS BEEN CANCELLED AND IS NO LONGER IN EFFECT. 

RAINFALL INTENSITIES HAVE DECREASED OVER THE COUNTY...AND RAINFALL 
COVERAGE WILL SLOWLY DECREASE OVER THE NEXT FEW HOURS. THUS...THE 
THREAT FOR FLASH FLOODING HAS ENDED. 

$$

22

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:35 PM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, Jun 16, 3:35 PM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
335 PM CDT MON JUN 16 2003

VERY PERSISTENT PATTERN WITH UPPER SYSTEM STAYING PRETTY WELL
PARKED OVER SOUTH CENTRAL UNITED STATES. SYSTEM COMBINED WITH
FRONTAL BOUNDARY ACROSS SOUTHERN ARKANSAS WILL TRIGGER SCATTERED TO
NUMEROUS SHOWERS/THUNDERSTORMS THE NEXT FEW DAYS.

AT THIS TIME...APPEARS THAT GREATEST CHANCES FOR RAIN WILL BE OVER
CENTRAL/SOUTHERN ARKANSAS THROUGH THURSDAY...WITH LOTS OF CLOUDS AS
WELL. NOT LOOKING FOR MUCH IN THE WAY OF SEVERE WEATHER...WITH ONLY
SPOTTY SEVERE STORMS EXPECTED. HOWEVER...WITH PRECIPITABLE WATER
VALUES BETWEEN 1.50 AND 2.00 INCHES...LOOKING AT LOCALLY HEAVY RAIN
AND FLASH FLOODING IN SOME AREAS.

UPPER SYSTEM WILL SLOWLY HEAD TO THE EAST THIS WEEKEND WITH SLIGHT
RIDGING FROM THE SOUTHWEST. MOISTURE VALUES ALSO LOWER A BIT. WILL
KEEP HIT AND MISS THUNDER IN THE FORECAST SATURDAY THROUGH
MONDAY...BUT PRECIPITATION LOOKS MORE SPOTTY OVERALL. WITH LESS
CLOUDS...TEMPERATURES WILL ALSO HAVE A TENDENCY TO WARM UP.

FCSTID =   46
HRO   64  80  64  80 /  20  30  20  20
LIT   69  82  69  82 /  40  40  40  40
HOT   68  82  69  82 /  50  50  40  40
PBF   70  83  70  83 /  50  50  40  40

.LZK...NONE.
Hazardous weather outlook, Jun 16, 8:00 PM CDT, 12 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-171000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
800 PM CDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

A COLD FRONT WILL CONTINUE TO MOVE SLOWLY THROUGH SOUTHERN ARKANSAS
TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FORM
ALONG AND AHEAD OF THE FRONT THROUGH OUT THE NIGHT. WINDS BOTH ON
THE SURFACE AND ALOFT AND ALMOST NON EXISTENT SO THE STORMS THAT DO
DEVELOP WILL BE VERY SLOW TO MOVE. COPIOUS AMOUNTS OF GULF MOISTURE
REMAIN IN PLACE AND WITH THE SLOW DRIFT OF THESE STORMS....HEAVY
RAINFALL IN EXCESS OF 2 INCHES PER HOUR IS POSSIBLE. THE BEST
CHANCES OF SEEING HEAVY RAIN WILL BE ACROSS THE SOUTH...CLOSE TO THE
ACTUAL COLD FRONT. THE POSSIBILITY OF SEVERE WEATHER WITH ANY
THUNDERSTORMS APPEARS MINIMAL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE FRONTAL SYSTEM WILL WASH OUT BY WEDNESDAY. ANOTHER COLD FRONT
MOVES INTO ARKANSAS FROM THE NORTH ON THURSDAY. THERE WILL BE A
CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE END OF THE WEEK.
SIGNIFICANT SEVERE WEATHER LOOKS UNLIKELY AT THIS TIME BUT ISOLATED
BRIEF SEVERE THUNDERSTORMS WILL BE POSSIBLE ESPECIALLY IN THE LATE
AFTERNOON AND EARLY EVENING. THERE IS A BETTER CHANCE OF HEAVY
RAINFALL AND A POTENTIAL FOR FLOODING IF THUNDERSTORMS MOVE VERY
SLOWLY OR SEVERAL STORMS MOVE OVER THE SAME AREA IN A PERIOD OF
SEVERAL HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

56

In the hours before

Local storm report, Jun 16, 4:30 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
430 PM CDT MON JUN 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 AM    FORDYCE                   AR   FLASH FLOOD
06/16/03   DALLAS                         SEVERAL STREETS UNDER WATER
                                          IN TOWN. SOME ROADS
                                          BARRICADED...WITH A FEW
                                          CARS STALLED IN HIGH WATER.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0900 AM    KINGSLAND                 AR   FLASH FLOOD
06/16/03   CLEVELAND                      A FEW COUNTY ROADS FLOODED
                                          NEAR TOWN. REPORTED BY
                                          POST OFFICE.

0930 AM    THORNTON                  AR   FLASH FLOOD
06/16/03   CALHOUN                        A FEW ROADS UNDER WATER IN
                                          TOWN. REPORTED BY GOVERNMENT
                                          OFFICIAL.

46

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:02 AM CDTFlash Flood WarningLZKClark3 hr
Jun 17, 5:38 AM CDTFlash Flood WarningLZKClark, Pike3 hr
Jun 17, 6:19 AM CDTFlash Flood WarningLZKGarland, Hot Spring2 hr
Jun 17, 8:16 AM CDTFlash Flood WarningLZKSaline2 hr
Jun 17, 8:36 AM CDTFlash Flood WarningLZKGrant2 hr
Jun 17, 8:44 AM CDTFlash Flood WarningLZKGarland, Hot Spring106 min
Jun 17, 9:13 AM CDTFlash Flood WarningLZKPulaski2 hr
Jun 17, 9:54 AM CDTSevere Thunderstorm WarningLZKJefferson31 min
Jun 17, 10:13 AM CDTFlash Flood WarningLZKJefferson2 hr
Jun 17, 10:30 AM CDTFlash Flood WarningLZKGrant, Saline2 hr
Jun 17, 10:39 AM CDTFlash Flood WarningLZKCalhoun, Dallas2 hr
Jun 17, 11:02 AM CDTFlash Flood WarningLZKCleveland2 hr
Jun 17, 11:15 AM CDTFlash Flood WarningLZKPulaski2 hr
Jun 17, 12:10 PM CDTFlash Flood WarningLZKJefferson2 hr
Jun 17, 12:25 PM CDTFlash Flood WarningLZKGrant, Saline2 hr
Jun 17, 1:09 PM CDTFlash Flood WarningLZKSearcy, Stone3 hr
Jun 17, 2:05 PM CDTFlash Flood WarningLZKIndependence, Jackson3 hr

Nearby

Flash Flood Warnings in Arkansas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.